Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 26, NWS Honolulu, HI

October 5, 2017Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Oct 5, 2017, 3:15 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Oct 5, 2017, 3:15 AM HST (13:15 UTC)
Expired
Oct 6, 2017, 3:27 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WWHW70 PHFO 051315
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
315 AM HST Thu Oct 5 2017

...Wind Advisory for strong trade winds...

.A very strong high north of the area will produce strong trade
winds today. Winds are expected to subside quickly tonight.

HIZ014>016-018-019-024-026-027-060230-
/O.NEW.PHFO.WI.Y.0026.171005T1315Z-171006T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Maui Central Valley-South Big Island-Kohala-Big Island Interior-
315 AM HST Thu Oct 5 2017

...WIND ADVISORY IN EFFECT UNTIL 600 PM THIS EVENING...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 600 PM this evening. 

* TIMING...through this evening.

* WINDS...northeast to east winds 30 to 35 mph with gusts to 50
  mph.

* IMPACTS...winds this strong can cause power outages, make
  driving difficult and swing doors open and shut forcefully.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be careful using sensitive electronic equipment, use extra caution
when driving and be careful opening and closing doors.

&&

$$

HIZ022-060230-
/O.NEW.PHFO.WI.Y.0026.171005T1315Z-171006T0400Z/
Haleakala Summit-
315 AM HST Thu Oct 5 2017

...WIND ADVISORY IN EFFECT UNTIL 600 PM THIS EVENING...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 600 PM this evening. 

* TIMING...through this evening.

* WINDS...northeast to east winds to 45 to 55 mph with gusts to 65
  mph.

* IMPACTS....winds this strong can cause power outages, make
  driving difficult and swing doors open and shut forcefully.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be careful using sensitive electronic equipment, use extra caution
when driving and be careful opening and closing doors.

&&

$$
Donaldson
2 follow-up statements
319 
WWHW70 PHFO 060133
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
333 PM HST Thu Oct 5 2017

...Wind Advisory for portions of Lanai...Kahoolawe...Maui...and 
the Big Island...

.Strong high pressure far to the north of the main Hawaiian 
Islands will keep very windy trades blowing tonight in some 
localized spots.

HIZ014>016-018-019-024-026-027-061500-
/O.EXT.PHFO.WI.Y.0026.000000T0000Z-171006T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Maui Central Valley-South Big Island-Kohala-Big Island Interior-
333 PM HST Thu Oct 5 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* TIMING...Overnight.

* WINDS...Localized northeast winds 30 mph with gusts to 50 mph,
  but starting to diminish after midnight. The strongest winds are
  expected to occur over higher terrain and where winds blow
  downslope.
 
* IMPACTS...Winds this strong can cause power outages, make
  driving difficult and slam heavy doors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be careful using sensitive electronic equipment, use extra
caution when driving and be careful opening and closing doors.

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use extra
caution.

&&

$$

HIZ022-061500-
/O.EXT.PHFO.WI.Y.0026.000000T0000Z-171006T1600Z/
Haleakala Summit-
333 PM HST Thu Oct 5 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* TIMING...through this evening.

* WINDS...Northeast winds 45 mph with gusts to 65 mph, mainly at
  the highest elevations. Winds should start to diminish after
  midnight.

* IMPACTS....Winds this strong can cause power outages, make 
  driving difficult and slam heavy doors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be careful using sensitive electronic equipment, use extra
caution when driving and be careful opening and closing doors.

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$
R Ballard
385 
WWHW70 PHFO 061327
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
327 AM HST Fri Oct 6 2017

...Wind Advisory cancelled...


HIZ014>016-018-019-022-024-026-027-061430-
/O.CAN.PHFO.WI.Y.0026.000000T0000Z-171006T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Maui Central Valley-Haleakala Summit-South Big Island-Kohala-
Big Island Interior-
327 AM HST Fri Oct 6 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory. 

Although locally breezy conditions will prevail today, winds have
decreased below advisory levels.

$$
Wroe

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Oct 4, 8:32 PM HST, 6 hours 43 minutes earlier.

Area forecast discussion, Oct 4, 8:32 PM HST, 6 hours 43 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
832 PM HST Wed Oct 4 2017

.SYNOPSIS...
A strong high far north of the islands will remain strong and
nearly stationary through tomorrow. This high will produce windy
weather through tomorrow night. Winds will subside rapidly on Friday
as the high moves off to the north and a low approaches from the
northeast. A band of showers trailing southwest from the low will
move over the islands on Friday and linger through the weekend.
Winds will remain light over the weekend, with afternoon showers
over interior areas. Gentle trade winds will gradually spread back
over the islands early next week as a ridge builds to the
northeast.

&&

.DISCUSSION...
A 1040 mb high around 1100 miles northwest of Honolulu near 40N
168W is forecast to remain nearly stationary with little change in
strength through Thursday evening. This is an unusually strong
high, especially for early fall. The tight pressure gradient south
of the high will maintain windy weather over the islands through
tomorrow night. Winds may be strong enough at times to require
wind advisories.

The global models remain in good agreement showing a low far
northeast of the islands moving southwest through Saturday. A band
of low clouds trailing southwest from the low will move south over
the islands on Friday. The cloud band will bring some increase in
windward showers, but the atmosphere will remain rather stable, so
no heavy rainfall is expected.

As the low gets closer, our winds will subside rapidly on Friday.
Nighttime land breezes and daytime sea breezes will prevail over the
weekend. The seabreezes will produce afternoon clouds and showers
over interior areas while the land breezes will bring clearing skies
at night.

The low will start moving off to the north Saturday night and a
ridge will build far northeast of the islands. Gentle trade winds
will prevail Monday and Tuesday. A weak trough may form over the
islands next Wednesday bringing a return of land and sea breezes.

&&

.AVIATION...
Strong trade winds will focus clouds and brief showers over N
through E facing slopes, with a few showers spreading leeward on the
smaller islands. While these passing showers will produce periods of
MVFR VIS/CIG in SHRA through Thursday, VFR conditions are expected
to prevail at the TAF sites.

AIRMET TANGO will remain posted for moderate low-level turbulence
near and downwind of the terrain, and for strong surface winds in
select locations. Observations will be monitored for the potential
to include severe low-level turbulence in the AIRMET as trade winds
peak on Thursday.

&&

.MARINE...
Expect rough boating conditions through Thursday night, especially
over the Pailolo and Alenuihaha Channels and waters south of the Big
Island, where seas are forecast to reach 8 to 12 ft due to 25 to 35
kt winds. The latest surface analysis showed 1040 mb high pressure
centered north-northwest of the islands near 40N and a stationary
frontal boundary extending from northeast to southwest around 30N.
ASCAT passes earlier today showed a large area of 25 to 30 knot
easterly winds several hundred nautical miles north of the marine
areas near this boundary. Locally, trades have already begun to
increase due to these features north of the islands and that trend
is expected to continue overnight into Thursday as the boundary sags
farther south toward the area. As a result, the small craft advisory
remains in place for all Hawaiian waters through Thursday, except
for the Pailolo and Alenuihaha Channels where wind speeds will
likely reach gale-force late tonight into Thursday morning.

Winds will begin to gradually trend down Thursday night through
Friday, then become light over the weekend as low pressure develops
northeast of the state. Land and sea breeze conditions can't be
ruled out by the end of the weekend near the coasts, which will
remain possible into early next week.

A reinforcing north-northwest swell will fill in overnight tonight
and hold through Thursday before gradually trending down Friday into
the upcoming weekend. The latest offshore buoy observations
northwest of Kauai are already showing small long-period energy
within the 17 to 19 second bands out of the north-northwest. Very
small forerunners have even made it to the nearshore PacIOOS Hanalei
buoy this evening. Surf along north and west facing shores will
build overnight into Thursday, peaking below advisory levels.

Surf along east facing shores will become hazardous, likely reaching
advisory levels by Friday, as the trades become strong locally and
upstream of the state. Surf along east facing shores will then trend
down Friday into the weekend.

A mix of south-southeast and southwest long-period sources from the
southern hemisphere will keep the surf from going flat along south
facing shores through the weekend and early next week. For the long
range, the recent active trend across the southern Pacific is
expected to continue into the upcoming weekend. The GFS and ECMWF
both depict a favorable batch of gales setting up east of New
Zealand Friday through the weekend, which should translate to a
south-southwest (180-200 deg) long-period swell filling in by next
weekend (10/13 - 10/15).

Later in the weekend and early next week, a northeast (020-030 deg)
swell associated with developing low pressure northeast of the state
is forecast to build across the waters. This source could lead to
surf rising along exposed north facing shores and possibly advisory-
level surf returning along east facing shores by Monday.

For more detailed surf information for Oahu, see the latest
Collaborative Nearshore Swell and Wind Forecast for at:

www.prh.noaa.gov/hnl/pages/SRF.php

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Thursday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu
Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County
Windward Waters-Maui County Leeward Waters-Maalaea Bay-Big Island
Windward Waters-Big Island Leeward Waters-Big Island Southeast
Waters.

Gale Warning until 6 PM HST Thursday for Pailolo Channel-Alenuihaha
Channel.

&&

$$ Discussion...Donaldson Aviation...Birchard Marine...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 12:42 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao4 days

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.